You are not currently logged in.
Access JSTOR through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
A Generalized Classical Method of Linear Estimation of Coefficients in a Structural Equation
R. L. Basmann
Vol. 25, No. 1 (Jan., 1957), pp. 77-83
Published by: The Econometric Society
Stable URL: http://www.jstor.org/stable/1907743
Page Count: 7
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
The classical method of least-squares estimation of the coefficients α in the (matrix) equation y = Zα + e yields estimators α̂ = Ay = + Ae. This method, however, employs only one of a class of transformation matrices, A, which yield this result; namely, the special case where A = (Z′Z)-1Z′. As is well known, the consistency of the estimators, α̂, requires that all of the variables whose sample values are represented as elements of the matrix Z be asymptotically uncorrelated with the error terms, e. In recent years some rather elaborate methods of obtaining consistent and otherwise optimal estimators of the coefficients α have been developed. In this paper we present a straightforward generalization of classical linear estimation which leads to estimates of α which possess optimal properties equivalent to those of existing limited-information single-equation estimators, and which is pedagogically simpler and less expensive to apply.3
Econometrica © 1957 The Econometric Society